Arkansas, 2023

Hail in Arkansas, June 14, 2023

June 14, 2023 · NWS MEG · 1 event in 1 county or zone

A stalled frontal boundary was located from east-central Arkansas into north Mississippi during the morning of June 14, 2023. An upper-level disturbance moving through northwest flow aloft triggered showers and thunderstorms across Arkansas that moved east-southeast along the stalled boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stalled frontal boundary was located from east-central Arkansas into north Mississippi during the morning of June 14, 2023. An upper-level disturbance moving through northwest flow aloft triggered showers and thunderstorms across Arkansas that moved east-southeast along the stalled boundary. A few storms were severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 14, 5:54 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 14, 5:54 AM CST, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
654 AM CDT Wed Jun 14 2023

...New AVIATION...

.SYNOPSIS...
Issued at 237 AM CDT Wed Jun 14 2023

Expect showers and thunderstorms to persist for the next few days,
especially over northern Mississippi. Main hazards will be
damaging winds, hail and locally heavy rainfall. Temperatures will
also begin to increase through the remainder of the work week.
Highs will remain mostly in the 80s through Friday then warm to
the 90s through the weekend into early next week.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 237 AM CDT Wed Jun 14 2023

Model guidance show a a stalled boundary in central Mississippi
that will be the main focus for the next few days. Current radar
data indicates stronger storms moving through northern
Mississippi along the stalled boundary. There will be two rounds
of thunderstorms, with the first one lasting until mid-morning.
There will be just a slight lull over most of the area by late
morning, then the second round of showers will push through by
23z. CAMs show a bowing segment that will quickly push through
Mississippi and continue to dive southeast into Birmingham's area.
Storms should be completely out of the area shortly after
midnight. Main hazards with this mornings round will be hail, then
by this evening our wind threat will increase. We could still see
hail this evening, possibly up to quarter sized given our steep
lapse rates. Although hail and damaging wind will be the most
prominent concerns, tornadoes can't be ruled out. In addition,
locally heavy rainfall may be a threat. Highs today will mainly be
in low to mid 80s, with lows tonight in 60s.

The front will continue to stay parked over central Mississippi
through Friday. This will promote the chance for scattered showers
and thunderstorms mainly across northern Mississippi. Severe
weather chances will remain isolated with gusty winds and hail the
main hazards associated with these storms.

By the end of the week into the weekend, expect hot and humid
weather across the region with highs in the low 90s and heat
indices approaching 103 in northern Mississippi by Saturday. We
will remain in active pattern this weekend into early next week as
several disturbances push into the Mid-South, including the
passage of a low pressure system Sunday. The pattern would suggest
increasing chances for severe storms with damaging winds, hail
and locally heavy rainfall, especially for Sunday as the stronger
trough approaches. Will continue to monitor these trends as the
weekend approaches.

&&

.AVIATION...
(12Z TAFS)
Issued at 646 AM CDT Wed Jun 14 2023

Primary forecast concern is timing of TSRA in the northwest flow
aloft. For the morning, expect the bulk of TSRA over central AR to
pass south of MEM. However, as with the case earlier this morning,
upper air shear profiles suggest additional TSRA may form along
the northward periphery of any dominant convection. For the TAFs,
mainly followed the HRRR, but with slightly faster timing,
accounting for the additional northerly development.

Convective timing remains more unclear beyond 18Z. Last several
runs of the HRRR show diminishing late afternoon/early evening TSRA
potential, but not ready to buy off on that yet. In summary,
confidence in late afternoon and evening TSRA is relatively low.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...SWB
AVIATION...PWB

In the hours before

Special weather statement, Jun 14, 7:55 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
855 AM CDT Wed Jun 14 2023

MSZ004-006-009-141445-
Tippah MS-Tishomingo MS-Prentiss MS-
855 AM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of southeastern Tippah,
southern Tishomingo and Prentiss Counties through 945 AM CDT...

At 854 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jumpertown, or 7 miles west of Booneville, moving east at 35 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Booneville, Baldwyn, Tishomingo State Park, Belmont, Jumpertown,
Tishomingo, Thrashers, Burton, Midway, Wheeler, Marietta, Golden,
Paden, Thrasher, Dennis, Gaston, Carter Branch, Holcut, Geeville and
Hobo Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
northeastern Mississippi.

&&

LAT...LON 3446 8816 3446 8827 3450 8854 3451 8854
      3451 8858 3453 8874 3460 8873 3460 8879
      3475 8875 3473 8812
TIME...MOT...LOC 1354Z 280DEG 32KT 3463 8869

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJC

The radar

The Little Rock radar (KLZK), 140 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
June 14, 8:14 AM CST to 8:19 AM CST
Where
Phillips County, Crumrod
Measured
1.75 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.150, -90.980

Golfball size hail damaged windows and some vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115166.